Alert archive / West Virginia / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 203, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Aug 18, 2000, 4:04 AM EDT for Greenbrier County, West Virginia. It was in force for 41 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 18, 2000, 4:04 AM EDT (08:04 UTC)
- Expired
- Aug 18, 2000, 4:45 AM EDT
- In force
- 41 min
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
County Greenbrier County, WV
The radar
The Roanoke radar (KFCX), 104 km from the middle of the area, began a volume at 08:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 18, 4:20 AM EDT | Thunderstorm Wind | Renick, WV |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 8.1 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1564 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 125 m²/s²
- 0-3 km storm-relative helicity
- 212 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KRNK 180804 SVRRNK WVC025-180845- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 404 AM EDT FRI AUG 18 2000 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN GREENBRIER COUNTY IN SOUTHEAST WEST VIRGINIA... * UNTIL 445 AM EDT. * AT 402 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 13 MILES NORTHWEST OF RENICK...MOVING EAST AT 25 MPH. DAMAGING WINDS CAN BE EXPECTED WITH THIS STORM. SOME LOCATIONS THREATENED THROUGH 445 AM EDT INCLUDE RENICK... NEOLA... REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. j .END 06
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 2:12 AM EDT, 1 hour 52 minutes earlier.
Area forecast discussion, Aug 18, 2:12 AM EDT, 1 hour 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG, VA 212 AM EDT FRI AUG 18 2000 1ST FCST CONCERN IS THE MCS ACROSS NRN KY/SRN OH & WV. MODELS INDICATE IT SHOULD CONT TO PROPAGATE SEWD INTO THE HIGHER PW/THETA-E AIR OVER KY...WHILE INDIVIDUAL CELLS RACE EWD. CURRENT MOTION WOULD BRING CONVECTION INTO FAR WRN SECTIONS/SE WV SHORTLY AFTER 09Z...AND SPREADING TO ROA-NRN MTNS NC BY 12Z. WILL PROB HAVE CATEG POPS IN SW MTNS OF VA AND SE WV/ALLEGHANY HIGHLANDS- AT LEAST LIKELY IN THE REST OF THE MTNS WEST OF THE BLUE RIDGE FOR MAINLY MORN PCPN. 2ND FCST CONCERN IS THEN WHAT HAPPENS EAST OF THE BLUE RIDGE. TIMING OF THE FNT WOULD FAVOR STRONG CONVECTION IN THE PIEDMONT...BUT CURRENT THINKING IS THAT OUTFLOW FROM THE MCS WILL SHIFT THE FOCUS FOR STRONG AFT CONVECTION MORE TOWARD RDU/S FA. COULD BE A SMALL WINDOW FOR STRONG CONVECTION FROM 16-20Z IN MY PIEDMONT ZONES. IN ANY EVENT...I AM LEANING TOWARD LEAVING THE 50 PCT CHC THAT WE CURRENTLY HAVE DOWN THAT WAY- WITH NO TIMING MENTIONED. TONIGHT- MODEL TRENDS WOULD IND PCPN SHOULD ALL BE SOUTH OF THE FA- MAY KEEP A SLIGHT CHC IN THE PIEDMONT. STRONG CAA HOLDS OFF TILL LATE. EXPECT M CLEAR SKIES...BUT BECMG M CLDY IN UPSLOPE SE WV ZONES. THE MODELS ARE SHOWING LGT PCPN IN THE MTNS...WILL HOLD OFF ON ANY MENTION IN THE ZONES FOR NOW. SAT- BELIEVE FAIRLY STRONG CAA AND AT LEAST MORN CLDS IN UPSLOPE MTNS WILL HOLD MAXES DOWN BELOW MOS...OTHERWISE M SUNNY W/HIGHS CLOSE TO MOS. WEAK CAA SAT NIGHT INTO SUNDAY AS THE RIDGE BUILDS IN- BOUNDARY LAYER MAY DECOUPLE. WILL GO SLIGHTLY COOLER THAN MOS FOR LOWS...AND HIGHS SUNDAY. AVN SHOWS LL MOISTURE HANGING AROUND IN NC SUNDAY- WITH SE FLOW INTO THE NRN MTNS WILL MAKE THEM P SUNNY. MORE OF THE SAME FOR MONDAY WITH ERLY FLOW INTO THE FA. WILL BROADBRUSH P CLDY FOR NOW. .RNK... NC...NONE. VA...NONE. WV...NONE. 06
Nearby
Severe Thunderstorm Warnings in West Virginia, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.